Kansas, 2007

Winter Weather and Strong Wind in Kansas, March 1, 2007

March 1, 2007 · NWS TOP · 15 events in 15 counties and zones

|Although most snowfall reports were under two inches, the gusty winds combined with the wet snow caused scattered power outages. A number of accidents occurred due to the hazardous conditions.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A late season snow fell across NE Kansas, as a deep low pressure system slid across the Central Plains and dragged cold northerly air southward.|Although most snowfall reports were under two inches, the gusty winds combined with the wet snow caused scattered power outages. A number of accidents occurred due to the hazardous conditions. A few schools were also closed. Some locally heavier amounts of snow did occur...|mainly to the west and north of Manhattan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 28, 3:25 PM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Feb 28, 3:25 PM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CST WED FEB 28 2007

.DISCUSSION...

CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN
SNOW FOR OVERNIGHT HOURS.

MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE
MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE
ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW
DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND
SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS
PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF
SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK.

SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN
KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO
SET UP ACROSS KANSAS THROUGH MIDNIGHT.  STILL THINK WE WILL SEE SOME
POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND
DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING
UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT
TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE
CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER
SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL
DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE
EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT
PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR
RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE
SOME SEVERE STORMS BEFORE MIDNIGHT.

NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL
FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN
PROGRESSES EASTWARD TOWARD TOP BY 12Z.  HAVE SPREAD SNOW AND BLOWING
SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD.  THINK WE
WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35.  AS UPPER
STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE
TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE
SN/BLSN ADVISORY.  WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT
CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS
THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED
PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY
SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY
HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES
AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED
TO BE SHIFTED.

WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM
THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY
KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE
(ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST)
WITH LOWS MAINLY IN THE LOW TO MID 20S.  ANOTHER SHORTWAVE LOBE WILL
SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL
OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS
INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW
NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A
CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY
TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS
WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE
AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR
SLIGHTLY COOLER THAN FRIDAY MOST AREAS.

AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE
END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN
TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE
RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE
SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER
50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO
60 TUESDAY AND WEDNESDAY.  MOISTURE AND FORCING APPEAR WILL BE
LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH
A DRY FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST
THURSDAY KSZ008>012-020>023-034.

&&
Hazardous weather outlook, Mar 1, 12:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1259 AM CST THU MAR 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-020700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1259 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL OCCUR THROUGH THE EARLY MORNING HOURS.
SOME ISOLATED HAIL MAY FALL BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

A STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST KANSAS WILL MOVE
INTO NORTHWEST MISSOURI OVERNIGHT. SHOWERS WILL CHANGE TO SNOW IN
THE WAKE OF THE LOW AS COLD AIR OVERSPREADS THE AREA. TOTAL
SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE OVERNIGHT
GENERALLY ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON...WITH
THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA BORDER. IN
ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING SNOW
ACROSS FAR NORTHERN KANSAS. SNOW AND BLOWING SNOW ADVISORIES ARE
IN EFFECT THROUGH THE EARLY MORNING HOURS FOR PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL LINGER THROUGH THE LATE MORNING HOURS THURSDAY BUT
ACCUMULATIONS SHOULD BE MINOR. TOTAL SNOWFALL SHOULD RANGE FROM 2
TO 5 INCHES. HOWEVER...SNOW AND BLOWING SNOW ADVISORIES WILL
CONTINUE FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS DURING
THE MORNING...AS WIND GUSTS TO AROUND 35 MPH WILL CREATE AREAS OF
REDUCED VISIBILITIES AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Feb 28, 10:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             LYNDON                  38.61N 95.68W
02/28/2007  E0.75 INCH       OSAGE              KS   TRAINED SPOTTER

            PEA AND PENNY SIZED HAIL FALLING, VERY HEAVY RAIN AND
            FREQUENT LIGHTNING.

&&

BN
Local storm report, Feb 28, 11:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     WELLSVILLE              38.72N 95.08W
02/28/2007  E60 MPH          FRANKLIN           KS   TRAINED SPOTTER

&&

BN
Local storm report, Feb 28, 11:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

BN
Local storm report, Feb 28, 11:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 SW LE ROY             38.05N 95.67W
02/28/2007  E1.00 INCH       COFFEY             KS   LAW ENFORCEMENT

0640 PM     HAIL             3 S MELVERN             38.46N 95.64W
02/28/2007  E0.75 INCH       OSAGE              KS   TRAINED SPOTTER

0645 PM     HAIL             4 E MELVERN             38.51N 95.56W
02/28/2007  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

0646 PM     HAIL             COLONY                  38.07N 95.37W
02/28/2007  E0.88 INCH       ANDERSON           KS   LAW ENFORCEMENT

0648 PM     TORNADO          3 W COLONY              38.07N 95.42W
02/28/2007                   ANDERSON           KS   STORM CHASER

            KAKE TV RELAYED REPORT FROM STORM CHASER OF TORNADO ON
            THE GROUND WEST OF COLONY.

0658 PM     HAIL             3 NE WESTPHALIA         38.21N 95.45W
02/28/2007  E1.00 INCH       ANDERSON           KS   PUBLIC

0702 PM     HAIL             6 NE COLONY             38.13N 95.29W
02/28/2007  E1.00 INCH       ANDERSON           KS   PUBLIC

            3 MILES SOUTH OF WELDA

0705 PM     FUNNEL CLOUD     2 SE COLONY             38.05N 95.34W
02/28/2007                   ANDERSON           KS   TRAINED SPOTTER

0708 PM     TORNADO          1 S COLONY              38.06N 95.37W
02/28/2007                   ANDERSON           KS   TRAINED SPOTTER

            THREE TORNADOS COMBINED INTO ONE.

0710 PM     HAIL             BALDWIN CITY            38.78N 95.18W
02/28/2007  E1.00 INCH       DOUGLAS            KS   TRAINED SPOTTER

0710 PM     HAIL             BALDWIN CITY            38.78N 95.18W
02/28/2007  E1.00 INCH       DOUGLAS            KS   LAW ENFORCEMENT

0720 PM     HAIL             LEBO                    38.42N 95.85W
02/28/2007  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

0745 PM     HAIL             3 SE MELVERN            38.48N 95.60W
02/28/2007  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

            GOLFBALL HAIL FALLING 5 MILES EAST OF BETO JUNCTION

0745 PM     HAIL             2 W WAVERLY             38.39N 95.64W
02/28/2007  E1.75 INCH       COFFEY             KS   TRAINED SPOTTER

0758 PM     HAIL             4 E MELVERN             38.51N 95.56W
02/28/2007  E1.50 INCH       OSAGE              KS   TRAINED SPOTTER

            RETURNED TO RESIDENCE AT 920 PM AND PING PONG BALL SIZE
            HAIL STILL ON GROUND. EVENT TIME BASE ON OTHER REPORTS
            SAME STORM.

0758 PM     HAIL             4 E MELVERN             38.51N 95.56W
02/28/2007  M1.25 INCH       OSAGE              KS   TRAINED SPOTTER

0815 PM     HAIL             WILLIAMSBURG            38.48N 95.47W
02/28/2007  E1.75 INCH       FRANKLIN           KS   LAW ENFORCEMENT

0820 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  M1.00 INCH       FRANKLIN           KS   NWS EMPLOYEE

0822 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

            HAIL A LITTLE LARGER THAN A QUARTER ON SOUTH SIDE OF
            OTTAWA.

0832 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

0927 PM     HAIL             10 SW EMPORIA           38.30N 96.31W
02/28/2007  E0.88 INCH       LYON               KS   TRAINED SPOTTER

0931 PM     TSTM WND GST     4 S EMPORIA             38.35N 96.18W
02/28/2007  E60.00 MPH       LYON               KS   ASOS

            60 MPH WIND GUST AT EMPORIA AIRPORT

0932 PM     HAIL             EMPORIA                 38.40N 96.18W
02/28/2007  E1.00 INCH       LYON               KS   TRAINED SPOTTER

            WESTSIDE OF EMPORIA

0932 PM     HAIL             EMPORIA                 38.40N 96.18W
02/28/2007  E1.00 INCH       LYON               KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON WEST SIDE OF EMPORIA.

0936 PM     HAIL             EMPORIA                 38.40N 96.18W
02/28/2007  E1.50 INCH       LYON               KS   TRAINED SPOTTER

            SOUTH SIDE OF EMPORIA

0944 PM     HAIL             3 ENE EMPORIA           38.42N 96.13W
02/28/2007  E0.75 INCH       LYON               KS   TRAINED SPOTTER

0946 PM     HAIL             8 ENE EMPORIA           38.45N 96.04W
02/28/2007  E1.75 INCH       LYON               KS   TRAINED SPOTTER

0953 PM     HAIL             4 W READING             38.52N 96.03W
02/28/2007  E1.00 INCH       LYON               KS   TRAINED SPOTTER

1009 PM     HAIL             OLIVET                  38.48N 95.75W
02/28/2007  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

1046 PM     HAIL             LYNDON                  38.61N 95.68W
02/28/2007  E0.75 INCH       OSAGE              KS   TRAINED SPOTTER

            PEA AND PENNY SIZED HAIL FALLING, VERY HEAVY RAIN AND
            FREQUENT LIGHTNING.

1109 PM     TSTM WND GST     WELLSVILLE              38.72N 95.08W
02/28/2007  E60.00 MPH       FRANKLIN           KS   TRAINED SPOTTER

1113 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

BN
Special weather statement, Mar 1, 12:41 AM CST, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 AM CST THU MAR 1 2007

KSZ024-039-010715-
JACKSON-SHAWNEE-
1241 AM CST THU MAR 1 2007

THROUGH 115 AM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF JACKSON AND NORTHWEST SHAWNEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE POTAWATOMI RESERVATION...HOYT...MAYETTA...SOLDIER...
CIRCLEVILLE...DENISON...HOLTON...WHITING AND NETAWAKA.
Special weather statement, Mar 1, 12:58 AM CST, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CST THU MAR 1 2007

KSZ024-010730-
JACKSON-
1258 AM CST THU MAR 1 2007

THROUGH 130 AM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF EASTERN JACKSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
MAYETTA...DENISON...HOLTON AND WHITING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 1 strong wind. Local standard time, as filed.

Winter Weather, Geary

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Geary forecast zone
Reported by
Newspaper
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Gusty winds in combination with wet snowfall shifted powerlines enough to cause brief power outages for several hundred customers across portions of Junction City. Several motor vehicle accidents were reported.

Winter Weather, Marshall

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
Newspaper
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

An unofficial estimate of 8.0 of snow was reported to have fallen in the town of Summerfield. Gusty winds in addition to the snow made for drifts up to 4 feet tall. School was cancelled across Marshall County, and numerous vehicle accidents were reported to local lw enforcement. Marysville officially measured 2.6 of snow, and 2.0 was measured in Waterville.

Winter Weather, Republic

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Republic forecast zone
Reported by
Trained Spotter
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Five inches of snow was estimated to have fallen 4 miles east of Munden. Gusty winds were also reported.

Winter Weather, Washington

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Snow up to two inches and blowing snow caused hazardous driving conditions.

Winter Weather, Cloud

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Cloud forecast zone
Reported by
Official NWS Observations
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Up to two inches of snow and blowing snow caused hazardous driving conditions.

Winter Weather, Ottawa

When
March 1, 1:00 AM CST to 9:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Snow up to two inches and gusty winds caused hazardous driving conditions.

Winter Weather, Clay

When
March 1, 2:00 AM CST to 9:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Snow up to two inches and blowing snow caused hazardous driving conditions.

Winter Weather, Nemaha

When
March 1, 3:00 AM CST to 9:00 AM CST
Where
Nemaha forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Up to 5 inches of snow was reported to have fallen across northern portions of Nemaha County. A storm spotter also noted that winds were gusting up to 30 mph. NW of Corning, a spotter reported wind gusts up to 40 mph, as well as blowing and drifting snow.

Winter Weather, Dickinson

When
March 1, 3:00 AM CST to 9:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Two inches of snow was reported to have fallen in the city of Detroit. Roads were snow covered and slushy. Gusty winds were causing blowing and drifting of the falling snow.

Winter Weather, Morris

When
March 1, 3:00 AM CST to 9:00 AM CST
Where
Morris forecast zone
Reported by
Newspaper
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Snow up to two inches and gusty winds caused hazardous driving conditions.

Winter Weather, Brown

When
March 1, 4:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Snow and blowing snow with up to two inches of snow caused hazardous driving conditions.

Winter Weather, Riley

When
March 1, 4:00 AM CST to 9:00 AM CST
Where
Riley forecast zone
Reported by
Newspaper
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Snow up to two inches and gusty winds caused hazardous driving conditions. Power was out in parts of Manhattan due to the gusty winds and wet snow. Several schools were also closed due to the inclement conditions.

Winter Weather, Pottawatomie

When
March 1, 5:00 AM CST to 9:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Snow up to two inches and gusty winds caused hazardous driving conditions.

Strong Wind, Coffey

When
March 1, 6:52 AM CST
Where
Coffey forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Gusty winds following a cold front pushed a bus into a parked semitrailer as the bus was exiting Interstate 35. There were no reports of injuries in this incident. This occurred around one mile north of Lebo.

Winter Weather, Shawnee

When
March 1, 7:00 AM CST to 9:00 AM CST
Where
Shawnee forecast zone
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

The mix of strong winds and wet snow led to power outages across Shawnee County. Up to 14,000 homes were affected, with 7,000 of those in the Topeka area alone.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21726, 21730, 21874, 23495, 23498, 23502, 23499, 21738, 21875, 23504, 23496, 23500, 23501, 23493, 21728.